Beginning Accutane - Wichita Falls, TX

I was seen by my dermatologist at the end of March...

I was seen by my dermatologist at the end of March and he prescribed accutane for my acne. However, being a female, I was required to have to negative pregnancy tests before I could start, which set me back about a month-extremely frustrating! But I understand why it had to be done. Anyway, I officially started my accutane a week ago (4/24/16). I haven't experienced my initial breakout yet, and maybe I won't at all! The dry lips have already begun, and it is awful :( It is constant, and there is nothing that heals them. I always have chapstick/vaseline on but that only temporarily relieves it. It's not your normal chapped lip feeling. It feels like I have lip stain on, or matte lipstick. Its like there's a thin film on my lips that is drying them out that I can't get off. It drives me crazy. I'm constantly biting the dead skin off of my lips (because of the feeling that there is a film on my lips) but it doesn't do any good. Anyway, today is the first day I've noticed the skin on my face beginning to peel. There has been a slight burning feeling on parts of my face that have always been sensitive like my chin, my upper lip and around the corners of my nose for about three days, but today the skin finally began to peel. Other than those two side effects, I haven't experienced anything else. No mood changes yet which is exciting. I will post pictures of my skin before accutane on this review, and on the next I'll add some progress shots! Right now I'm very hopeful.

Update 1!

Since I started accutane almost 2 months ago (wow!), my acne has actually cleared up almost completely. My skin is constantly dry, and my chin is always peelings but to me those are minor side effects. I hardly get pimples now, but I do have lots of scarring left from my previous breakouts. I know I am not supposed to but... I have popped some pimples in the past! I know. I'm awful. What's interesting to me is that they are so much harder to pop on accutane... I can't explain it. But I used to consider myself some what of a pimple-popping master and now it's really hard to do it without severely irritating the surrounding skin (probably a sign to stop popping my pimples). I never really went through an initial breakout. My skin never got worse than it did, as soon as I started the medicine I started seeing results and they haven't stopped. I'm still taking my initial 40mg a day, once a day. The lips are still terrible. What's worse is that the sides of my mouth keep splitting open regardless of how much moisturizer/chapstick I have on. Ugh! Oh well, I know it'll be worth it. It already is. My face isn't completely clear, but do you know how great it is to put on makeup without it looking bumpy?? So great. So great.

update #2

It's been about two months since I updated, so I'll just give a brief summary of whats been going on cause nothing has really changed. My lips have been awful, whats new. They're constantly dry but its manageable. The skin on my chin and around my nose is so dry i think it literally cracks in the morning, regardless of me putting on moisturizer before bed. The good thing is the skin on my chin has always been uneven and bumpy, and I'm not sure why. But, with accutane, it peeled so much that it seems like I have a brand new chin! Something i never thought id see. I hope it stays like this. As of today, my skin has stopped peeling. When I say skin I just mean my two problem areas (chin and upper lip/nose area) so I guess its not that bad. My skin is regenerating and improves more and more everyday. Everyone is constantly telling me "oh my gosh your skin looks so good!" and i don't even realize how much its improved until i look at pictures that I took literally a few weeks before. It is crazy. I'm sorry for treating this like a diary instead of an informative review. I will (somewhat) switch to that part. Before, i was taking a brand called absorbica. It was a huge, 40 mg pill that I took once a day. I think it worked fine. In July my doctor switched me to a brand called Claravis because I switched pharmacies. I now take one 20mg pill three times a day. In the beginning, i forgot to take my third pill quite often, but it didn't seem to have any effect on me. I haven't noticed much of a difference with the upped dosage. One thing that has gotten a little annoying is how dry my nose is! Nose bleeds are apparently common with accutane but I've never had one in my life and still haven't. However, my nose is constantly caked with blood on the inside, and (tmi alert) if a booger comes out it peels the skin off of my inner nostril and burns like crazy! Not the worst side effect but still uncomfortable. My eyes are also pretty dry but I have worn contacts since 5th grade so I'm used to that. I did see my optometrist to get my prescription renewed and he said I have little white dots on my waterline (ok, he used the actual medical term but I forgot it) which I've never had, so I'm going to attribute it to the accutane and the dryness I've experienced. Other than that, so far so good.
Something I want to mention for others who may read my review in the future or for people who were constantly worrying about tanning and drinking on accutane:
I know you're not supposed to have a lot of sun exposure on accutane, but it's summertime! What's a girl to do?! Stay pale?! I've tanned a couple of days during this summer, each time about 3-4 hours laying out by the pool. I did use sunscreen. I got a really nice tan. No adverse affects, appointments went fine. Also went hiking/swimming at a waterfall one day from about 10 am-5pm. I DID get burnt that day. I used sunscreen but I was literally in the sun all day. Afterward I had a nice-ER tan. I'm not saying you should do it, and everyone is different but you don't have to freak out like I did. :)
About the drinking: I'm in college, its summertime, friends birthdays are coming up, sometimes it happens! The first time I had a marg while on accutane I was so nervous, looking up every possible review online and worrying myself sick. I drank it and ended up being fine. Over time I became less worried and drank a little (lot) more. I will say, 1. you do get drunk quicker and 2. it feels different. i can't really explain but it does. Again I'm not condoning this or advising anyone to do it, but you will be okay if you decide to do it every so often.
Sorry this post was so long! hope this helped!!


So just a brief update: I moved to Los Angeles this September and had already been on accutane for about 5 months, so I decided not to do my last month. I figured it would be more of a hassle to find a doctor, get seen, go through insurance and all that just for one month's supply. I'm satisfied with my skin so I'm done with accutane. My only worry is that it will come back, but only time will tell. I have a few little marks left over from before, some indentions but no acne. I haven't had acne in awhile and that's a blessing. The picture is what my face looks like as of today. Hope this helped!
Wichita Falls Dermatologist

5 out of 5 stars Overall rating
5 out of 5 stars Doctor's bedside manner
5 out of 5 stars Answered my questions
5 out of 5 stars After care follow-up
5 out of 5 stars Time spent with me
5 out of 5 stars Phone or email responsiveness
5 out of 5 stars Staff professionalism & courtesy
5 out of 5 stars Payment process
5 out of 5 stars Wait times
Was this review helpful? {{ voteCountOthers + ' other' + (voteCountOthers == 1 ? '' : 's') }} found this helpful